Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 25, 2011, 12:46 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2011, 12:46 PM EDT (16:46 UTC)
- Expired
- Jul 25, 2011, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:20 PM EDT | FLASH FLOOD | Wise, VA | MINOR FLOODING IN POUND, WISE, AND COEBURN. DOTSON CREEK RD. NEAR WISE IS COVERED BY WATER DUE TO FLOODING. SOME RESIDENTS NOT ABLE TO EVACUATE DUE TO FLOODING. REPORTED BY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016
WGUS54 KMRX 251646
FFWMRX
VAC195-720-251945-
/O.NEW.KMRX.FF.W.0019.110725T1646Z-110725T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EDT MON JUL 25 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF NORTON...
WISE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF WISE...
* UNTIL 345 PM EDT
* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A BAND THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POUND
AND PARDEE. RAINFALL OF 1 TO 3 INCHES HAS FALLEN OVER THE WARNED
AREAS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THROUGH
THE EARLY AFTERNOON. BE PREPARED FOR MINOR FLOODING ON AREA ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
3690 8230 3688 8240 3688 8263 3681 8270
3683 8275 3680 8277 3689 8288 3698 8288
3704 8275 3712 8273 3714 8271 3720 8255
$$
MJB1 follow-up statement
090
WGUS74 KMRX 251852
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT MON JUL 25 2011
VAC195-720-251945-
/O.CON.KMRX.FF.W.0019.000000T0000Z-110725T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WISE VA-CITY OF NORTON VA-
252 PM EDT MON JUL 25 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CITY
OF NORTON AND WISE COUNTIES...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
SHOWERS AND STORMS HAD MOVED SOUTHEAST OUT OF WISE COUNTY. HOWEVER
ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS WERE MOVING SOUTHEAST
OUT OF EASTERN KENTUCKY...AND MAY PASS ACROSS WISE COUNTY OVER THE
NEXT 1 TO 2 HOURS.
SOME ROADS...ESPECIALLY IN FLOOD PRONE AREAS...MAY STILL BE COVERED
WITH STANDING OR FLOWING WATER. MOTORISTS SHOULD USE CAUTION.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WISE...
NORTON AND BIG STONE GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
3690 8230 3688 8240 3688 8263 3681 8270
3683 8275 3680 8277 3689 8288 3698 8288
3704 8275 3712 8273 3714 8271 3720 8255
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:30 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 25, 11:30 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EDT MON JUL 25 2011 .DISCUSSION...WEAK...DIFFUSE FRONTAL BOUNDARY SETTLING INTO THE SOUTHERN APPALACHIAN REGION TODAY. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...EXPECT OCCASIONAL SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA. MAIN THREAT FROM THIS CONVECTION WILL BE HEAVY RAINFALL. DRIER AIR MOVES IN BEHIND THE FRONT...AND SHOULD END PRECIP FROM NORTH TO SOUTH OVERNIGHT. WITH THICK CLOUD COVER AND RAIN COOLED AIR...HIGHS SHOULD BE A BIT COOLER THAN THE PAST FEW DAYS. ALL ON TRACK IN THE CURRENT FORECAST...WILL UPDATE TO REMOVE MORNING WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 87 71 92 71 93 / 80 40 30 20 10 KNOXVILLE AIRPORT, TN 86 70 92 69 92 / 70 30 20 10 10 OAK RIDGE, TN 84 70 92 69 92 / 70 20 20 10 10 TRI CITIES AIRPORT, TN 85 68 90 64 92 / 60 30 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jul 25, 3:42 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 AM EDT MON JUL 25 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 342 AM EDT MON JUL 25 2011 /242 AM CDT MON JUL 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...WITH NUMEROUS STORMS EXPECTED ACROSS THE AREA. AN ISOLATED STORM MAY PRODUCE STRONG TO SEVERE DOWNBURST WINDS...BUT THE MAIN TREAT WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:53 AM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 3 hr |
| Jul 25, 3:46 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.